Alert archive / Kansas / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 73, NWS Dodge City, KS

May 22, 1999Morton County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at May 22, 1999, 6:52 PM CDT for Morton County, Kansas. It was in force for 33 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 22, 1999, 6:52 PM CDT (23:52 UTC)
Expired
May 22, 1999, 7:25 PM CDT
In force
33 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Morton County, KS

What was reported inside it

TimeReportWhereRemark
May 22, 6:58 PM CDTHail 0.75Elkhart, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 5:45 PM CDTTornado WatchSPC4 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.9 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1999-05-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1999-05-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2634 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
-137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

999 
WUUS1 KDDC 222353 RRA
SVRDDC
KSC129-230025-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
652 PM CDT SAT MAY 22 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN MORTON COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 725 PM CDT

* AT 651 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 5 MILES WEST OF WILBURTON... MOVING EAST AT 25 MPH.

* SOME LOCATIONS AFFECTED
  WILBURTON                    BY 700 PM
  ROLLA                        BY 720 PM

IF YOU ARE IN THE PATH OF THIS STORM...BE PREPARED FOR HAIL LARGER
THAN 1 INCH IN DIAMETER.  IF YOU ARE CAUGHT OUTSIDE...MOVE TO A
STURDY SHELTER IMMEDIATELY AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS IN EFFECT.  SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
$$
RB/DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 3:25 PM CDT, 3 hours 27 minutes earlier.

Area forecast discussion, May 22, 3:25 PM CDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
325 PM CDT SAT MAY 22 1999

MAIN FORECAST PROBLEM TODAY WILL SEVER POTENTIAL OVERNIGHT WITH
RESPECTS TO COLD FRONT ACROSS THE AREA AND ALONG WARM FRONT LOCATED
NEAR THE EASTERN MOST CWA.

APPEARS TO BE AN INTERESTING NIGHT DEVELOPING. MOST CONVECTION
EARLIER AFTERNOON WAS LOCATED ALONG AND EAST OF SFC WARM FRONT JUST
EAST OF CWA. PCPN FALL SHOULD REINFORCE THIS BOUNDARY SO EXPECT ONLY A
SLOW EASTWARD PROGRESSION THIS EVENING. FURTHER TO THE WEST...SFC
LOW DEVELOPING IN EASTERN CO WITH AN ASSOCIATED SFC TROF. LATEST VIS
IMAGERY INDICATING CONVECTION RAPIDLY DEVELOPING HERE AS WELL. COLD
FRONT ITSELF VIA SFC ANALYSIS WAS LOCATED OVER NORTHWEST NEBRASKA/NE
COLORADO. VIS PICS INDICATING TS ALREADY AHEAD OF THIS BOUNDARY AS
WELL. APPEARS LOWEST WBZ TEMPS WILL BE NEAR WARM FRONT TO OUR
WESTERN CWA WITH SLIGHTLY HIGHER WBZ FURTHER WEST.

EXPECT CONVECTION TO WHICH ALREADY DEVELOPED OVER SOUTHEASTERN CO TO
CONTINUE TO MOVE EASTWARD. 20Z ADAP LI INDEX SHOWING -10 ACROSS MUCH
OF CWA WITH CAP STRENGTH BETWEEN 1 AND 2. ALTHOUGH GOOD MOISTURE
FLUX CONV AND WAA PRESENT NEAR WARM FRONT HAVE ALSO NOTICED MOIST
FLUX CONV ALSO PERSISTS ACROSS EXTREME EASTERN CO AND WESTERN KS.
WILL THEREFORE MENTION THE CHC OF SEVERE ACROSS THE WEST AS THESE
STORMS DEVELOP AND MOVE INTO A MORE FAVORABLE REGION. WITH LOW LEVEL
WIND PROFILE...LOWER WBZ AND DECENT VVELS PRECEDING COLD FRONT WILL
ALSO KEEP A MENTION OF SEVERE HERE ALSO. POPS WILL NO VARY MUCH FROM
CAT 80 POP OVER THE EAST TO 70 POP OVER WEST SINCE EXPECT LESS AREAL
COVERAGE ACROSS THE WEST THIS EVENING.

NGM/AVN WERE SIMILAR THIS MORNING WITH SFC FEATURES THE ETA
APPEARING TO BE TO PROGRESSIVE WITH OUR SFC COLD FRONT LOCATED
EARLIER TODAY OVER WESTERN NE. NGM/AVN ALSO APPEAR TO HAVE A SLIGHT
EDGE OF UPPER LEVEL TROF MOVING ACROSS THE NORTHERN PLAINS.

ALTHOUGH COLD FRONT HAS SHOWN LITTLE MOVEMENT OVER THE PAST 6
HOURS...EXPECT TO COLD AIR TO BEGIN FLOW MORE QUICKLY SOUTH ACROSS
THE AREA OVERNIGHT AND SHOULD BE SOUTH OF CWA BY SUNDAY MORNING.
STRONG LOW LEVEL CONVERGENCE AND WAA/MOISTURE ADVT CONTINUING AHEAD
OF SYSTEM EXPECT STORMS TO CONTINUE TO DEVELOP ALONG THIS BOUNDARY
AS IT MOVES ACROSS THE CWA OVERNIGHT.

SFC PRES GRADIENT WEAKENS ON SUNDAY AS PACIFIC HIGH BUILDS INTO THE
INTO CENTRAL PLAINS. UPPER LEVEL NORTHWEST FLOW WILL HOWEVER
CONTINUE SUNDAY INTO SUNDAY NIGHT AS UPPER LEVEL TROF MOVES EAST
INTO THE OHIO VALLEY. FOR SUNDAY AND SUNDAY NIGHT...EXPECT
TEMPERATURES TO BE COMPARABLE TO FRIDAY AND FRIDAY NIGHT. AS A
RESULT WILL KEEP TEMPS GENERALLY IN THE 75 TO 80 DEGREE RANGE WITH
WARMEST TEMPS ACROSS THE SOUTH AND WEST.

ON SUNDAY NIGHT...UPPER LEVEL LOW REMAINS OVER THE  SOUTHWESTERN U.S
AND WILL CONTINUE TO SEND WEAK WAVES ACROSS NM/CO AND W KS. AS A
RESULT EXPECT A FEW MORE CLOUDS AS SFC HIGH BUILD INTO THE AREA.
WITH SFC WINDS SHIFTING TO THE SOUTHEAST AND SFC DWPT SLIGHTLY
HIGHER BEHIND THIS FRONT THAN WHAT NGM INDICATES WILL THEREFORE LEAN
TOWARDS SLIGHTLY WARMER TEMPS AT THIS TIME.

ON MONDAY...UPPER LEVEL TROF SHIFTS EVER SO SLOWLY FURTHER EASTWARD.
WEAK VORT LOBES CONTINUE TO MOVE NORTHEAST ACROSS NM/CO AND W KS.
SHOULD ALSO SEE A GRAD RETURN IN MOISTURE DURING THE DAY AS SFC FLOW
RETURNS TO THE SOUTHEAST. WITH DIFFLUENT FLOW ALOFT AND INCREASING
INSTABILITY ALONG WITH LOW LEVEL MOISTURE ADVT...WILL MENTION CHC
POPS ACROSS THE WEST. WILL LEAVE THE REMAINDER OF THE CWA PCPN FREE
FOR NOW. TEMPS ON MONDAY LOOK REASONABLE.

EXTENDED DISCUSSION...
GENERAL TREND NOW IN MID TO LONG RANGE MODELS IS TO SPEED THE
PROGRESSION OF THE 5H LOW CURRENTLY IN THE FAR SOUTHWEST U.S. ONLY
THE CANADIAN IS STILL LAGGING BEHIND THIS TREND. GIVEN THIS...WILL
FOLLOW VERY CLOSELY TO MRF GUIDANCE THROUGH THE PERIOD GIVEN ITS
SIMILARITIES WITH THE OTHER MODELS THROUGH EARLY THURSDAY AND IT IS
THE ONLY ONE WITH DETAILED GUIDANANCE PAST THAT POINT.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC 058/076 052/083 056 700
GCK 058/076 051/085 056 700
EHA 056/078 052/086 058 800
LBL 057/077 052/083 057 800
HYS 056/073 050/082 057 800
P28 061/078 053/084 058 720

.DDC...NONE.

RB/DS

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 4:04 AM CDTSevere Thunderstorm WarningDDCSeward, Stevens61 min
May 22, 4:14 AM CDTSevere Thunderstorm WarningDDCGrant, Haskell61 min
May 22, 5:03 AM CDTSevere Thunderstorm WarningDDCSeward62 min
May 22, 5:36 AM CDTSevere Thunderstorm WarningDDCFinney64 min
May 22, 6:23 AM CDTSevere Thunderstorm WarningDDCHodgeman62 min
May 22, 8:07 AM CDTSevere Thunderstorm WarningDDCNess48 min
May 22, 8:14 AM CDTSevere Thunderstorm WarningDDCTrego66 min
May 22, 4:41 PM CDTSevere Thunderstorm WarningDDCStanton34 min
May 22, 4:52 PM CDTSevere Thunderstorm WarningDDCHamilton33 min
May 22, 5:24 PM CDTSevere Thunderstorm WarningDDCMorton31 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.